Hair loss with dimethyl fumarate

H
Losavio FA, Lucchini M, De Fino C, Mirabella M, Nociti V.
Transient hair loss during treatment with dimethyl-fumarate for multiple sclerosis. Mult Scler Relat Disord. 2016 ;7:68-9.

INTRODUCTION:Dimethyl-fumarate is a recently approved drug for relapsing-remitting Multiple Sclerosis in Italy.
CLINICAL CASE:A 55-year-old woman started therapy with dimethyl-fumarate on June 2014; it was well-tolerated aside from moderate flushing. Starting September 2014 she noticed a progressive hair loss, that neither the dermatological examination nor clinical and medical history nor blood investigations could explain. The hair loss slowed down after two months and was followed by a hair growth back.
DISCUSSION:Transient hair loss is not a reported side effect of dimethyl-fumarate therapy but by excluding any known cause we attributed it to the beginning of the new therapy.

Aubagio/teriflunomide is known to cause hair thinning, here is a case report of hair loss after Dimethyl fumarate

About the author

MouseDoctor

15 comments

  • I'm on DMF and not had any hair loss. I do take a small amount of d-Biotin 1,000ug daily. Biotin is known to support hair maintenance.
    In 2013 I did have severe hair loss with five days of oral steroids, it grow back and took around six months.

  • Haha…I love this post. I complained of hair loss after starting Tecfidera and no one believed me. It thankfully slowed down after a few months.

  • I too started shedding hair after starting Tecfidera. I put it down to 'stress'. I think should be included in the listed side effects of DMF.

  • Before I started DMF I did search re hair loss as I have quite long hair and was worried about it. There are quite a few people on various blogs saying that they have had hair thinning. I think my rate of hair loss has increased, about double the amount in the hairbrush each day and my hair is a bit thinner. Same happened with inteferon.

  • I experience hair shedding while on Aubagio. Noticed it around the 5th month. The side effect is a documented one. I found an obscure blog entry somewhere referring to high dose biotin as a means to reverse the hair fall. 5000 micrograms daily, within a month noticed the hair shedding abating. Within a bout two months, everything was normal.

  • I had no hair loss. Right after I ramped up to the full dosage I began getting brutal headaches. Hospitalized me in fact. Gave me a morphine push, helped for an hour. Occipital neuralgia apparently. Baclofen now. Hard to fight the feeling of tiredness with it. Considering getting the injections stop it.

  • I started noticing hair loss a few months after starting tecfidera (and another few months on again it's not abating). When I mentioned to my MS nurse she said I wasn't the only one of her patients to experience it. There are many forum posts on the various websites from people with a similar story. I suppose it takes more people reporting to Biogen for them to acknowledge that this is a recognised side-effect of the treatment.

  • I started getting severe hair loss about 2 months after starting Tecfidera. My hair is so thin now. Comes out in fistful when brush.

Translate

Categories

Recent Posts

Recent Comments

Archives